Q: Can emergency contraceptive pills (morning after pill) harm the fetus?

A: The effect on the fetus from using emergency contraception may also depend on:

1. Which ECP was taken

2. How much was taken, and

3. When, in relation to fertilization/ovulation, it was taken.

Most teratologists (specialists in the field of fetal abnormalities) feel that malformations of the fetus are unlikely to occur when a drug is taken within the first 72 hours after fertilization/ovulation.
Because combined oral contraceptives (similar to ECP) have been so widely used, considerable research on exposure during early pregnancy has been reported. There is no evidence that combined oral contraceptive use, even of high-dose combined oral contraceptives, has any teratogenic effects. According to the FDA, "there is, therefore, no evidence that these drugs, taken in smaller total doses for a short period of time for emergency contraception, will have an adverse effect on an established pregnancy."
I suggest you let your doctor know about this and discuss what the next steps could be.

Keyword Tags: